Statins side effects: The potentially embarrassing sign – when to ‘seek medical attention’
High cholesterol: Nutritionist reveals top prevention tips
We use your sign-up to provide content in ways you’ve consented to and to improve our understanding of you. This may include adverts from us and 3rd parties based on our understanding. You can unsubscribe at any time. More info
Statins are a group of medicines that can help lower the level of low-density lipoprotein (LDL) cholesterol in the blood, which is often referred to as “bad cholesterol”. Statins reduce the production of it inside the liver. They can cause side effects, as can many medicines, and for some people they may be somewhat troubling. Nonetheless, many people who take statins experience no or very few side effects.
Statins can lower your risk of heart attack and stroke, and more than 71 million statin prescription items were dispensed in England in 2018, up 46 percent since 2008.
The NHS says that there are five types of statin available on prescription in the UK. They include atorvastatin, fluvastatin pravastatin, rosuvastatin and simvastatin.
Atorvastatin may cause some side effects, which may be embarrassing for some people.
NICE says that it is uncommon but you may find that you are burping, or have chest pain, altered taste and tinnitus increasing weight.
READ MORE: The longest you should go without showering during winter – expert issues warning
Statins can sometimes interact with other medicines, increasing the risk of side effects, such as muscle damage.
The NHS says that side effects can vary between different statins, but common side effects include headaches, feeling sick, digestive system problems and low blood platelet count.
Drugs.com says that some of the most commonly reported side effects of statins include a croaky voice or hoarseness, as well as lower back or side pain, tenderness around the eyes or cheekbones.
The health body says that statins can occasionally cause muscle inflammation.
“Speak to your doctor if you have muscle pain, tenderness or weakness that cannot be explained – for example, pain that is not caused by physical work,” it says.
The NHS says that you should discuss the benefits and risks of taking statins with your doctor before you start taking the medicine.
“If you find certain side effects particularly troublesome, talk to the doctor in charge of your care,” it adds.
Most statins are taken at night, as this is when most of your cholesterol is produced, according to the British Heart Foundation (BHF).
Rare side effects include loss of sensation or tingling in the nerve endings of the hands and feet and tendon problems.
The Yellow Card Scheme allows you to report suspected side effects from any type of medicine you’re taking.
It’s run by a medicines safety watchdog called the Medicines and Healthcare products Regulatory Agency (MHRA).
The purpose of the scheme is to provide an early warning that the safety of a medicine or a medical device may require further investigation.
Side effects reported on Yellow Cards are evaluated, together with additional sources of information such as clinical trial data.
The BHF says: “It’s important to take your medication regularly as prescribed. Most statins are taken at night, as this is when most of your cholesterol is produced. Check with your doctor or pharmacist when you should be taking your statin.”
The charity also notes that a research study suggested that in very rare cases statins may increase your risk of developing type 2 diabetes.
“However statins are among the safest and the most studied medications available today,” it suggests.
Source: Read Full Article